Methanol-induced parkinsonism and cerebral vasculopathy due to perfume inhalation

Published On 2022-05-31 04:00 GMT   |   Update On 2022-05-31 04:00 GMT

The most common cause of methanol poisoning is through ingestion of adulterated alcohol; however, other routes of poisoning may also occur including cutaneous exposure and, rarely, inhalation. A case report in BMJ Neurol Open represents an unusual presentation of incidental methanol intoxication through inadvertent inhalation while manufacturing homemade perfume. It also highlights an...

Login or Register to read the full article

The most common cause of methanol poisoning is through ingestion of adulterated alcohol; however, other routes of poisoning may also occur including cutaneous exposure and, rarely, inhalation. A case report in BMJ Neurol Open represents an unusual presentation of incidental methanol intoxication through inadvertent inhalation while manufacturing homemade perfume. It also highlights an additional, yet unrecognised finding of cerebral artery spasms as a squeal of methanol poisoning.

A woman in her 30s living in a rural area of Saudi Arabia was referred to our tertiary care facility for the management of sudden vision loss and parkinsonism. The patient makes a living by manufacturing local perfumes at home, and to compensate for increased demand for her product, she admitted to using adulterated alcohol from a different local vendor. She was admitted to her local hospital as a case of encephalopathy with optic neuritis, and she required intubation.

She was misdiagnosed as having autoimmune encephalitis, for which she received a course of pulse methyl prednisolone followed by intravenous immunoglobulin G (IVIG). The brain MRI showed bilateral and symmetrical areas of bright T2 sight. The frontal and occipital lobes showed bilateral, symmetrical, subcortical, hyperintense T2 signals with heterogeneous contrast enhancements in addition to enhancement of the optic nerves bilaterally.

There was significant rigidity and bradykinesia. A sensory examination was unremarkable to all modalities as well as cerebellar examination. Her gait revealed a decreased arm swing bilaterally with a shuffling gait and mild postural instability. The estimated unified Parkinson's disease rating scale (UPDRS) III was 50.

The preliminary diagnosis was methanol toxicity due to the nature of her disease progression and typical radiological imaging. As the patient denied any history of alcohol intake, results showed to have found a high concentration of methyl alcohol. Symptomatic therapy consisting of carbidopa–levodopa and pramipexole was started with a gradual increase in the dosages. Parkinsonian symptoms resulting from methanol poisoning were managed by the use of dopaminergic agents, as was the case with the patient who showed a fair response to levodopa-carbidopa and pramipexole.

Tags:    
Advertisement

Disclaimer: This site is primarily intended for healthcare professionals. Any content/information on this website does not replace the advice of medical and/or health professionals and should not be construed as medical/diagnostic advice/endorsement or prescription. Use of this site is subject to our terms of use, privacy policy, advertisement policy. © 2020 Minerva Medical Treatment Pvt Ltd

Our comments section is governed by our Comments Policy . By posting comments at Medical Dialogues you automatically agree with our Comments Policy , Terms And Conditions and Privacy Policy .

Similar News